Texas, 2017Tornadoes in Texas, June 18, 2017
June 18, 2017 · NWS MAF · 3 events in 2 counties and zones
There was an upper level trough over the Great Lakes/Mississippi Valley region with a cold front that had passed through portions of the Permian Basin. The front created a temperature contrast between the central and northern Permian Basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper level trough over the Great Lakes/Mississippi Valley region with a cold front that had passed through portions of the Permian Basin. The front created a temperature contrast between the central and northern Permian Basin. This front along with hot, unstable conditions south of the front allowed for thunderstorms to develop. These storms produced a couple of landspouts and a tornado across the southern Permian Basin and Lower Trans Pecos.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 18, 5:12 PM CST, 53 minutes earlier.
Area forecast discussion, Jun 18, 5:12 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
612 PM CDT Sun Jun 18 2017
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
The cold front has moved s of FST, farther n post-frontal winds
are decreasing, which will be the trend into the night. Main
concern for tonight is the potential for low MVFR CIGS to develop
at MAF/HOB. Soundings from NAM12/RAP13 are insisting that CIGS
will develop with some hints in MOS data. As such we have included
TEMPO CIGS at MAF/HOB between 09Z-13Z.
&&
.PREV DISCUSSION... /issued 233 PM CDT Sun Jun 18 2017/
DISCUSSION...
The cold front came through this morning as expected, however the
trailing cool air mass was too not deep enough to prevent it from
mixing out and temperatures warming to near 100 degrees in
Midland/Odessa. Clouds and a deeper cold pool in the northern
Permian Basin have allowed temperatures to remain in the 80s and
even a few 70s, leaving me envious. The cooler air and clouds will
eventually push south tonight but the low clouds will burn off
tomorrow afternoon and we should heat back up to near normal for
this time of year, being only a few degrees cooler than today.
The ECMWF still shows a chance for precipitation tomorrow
afternoon and will continue the slight chance PoPs in the northern
CWA for this forecast.
Temperatures climb the remainder of this week prolonged southerly
flow advects in warmer air. Will keep an eye on the Gulf of Mexico
for the possibility of a tropical system developing and moving
into Texas, but at this time it does not appear as if it will have
any impact on our area except possibly making us even hotter than
currently forecast. All models are showing a cold front arriving
next weekend giving us our next chance for cooler weather and
precipitation.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 93 71 97 / 10 20 10 0
Carlsbad 67 95 70 100 / 0 20 10 0
Dryden 73 98 75 97 / 0 10 10 10
Fort Stockton 69 98 71 96 / 0 10 10 0
Guadalupe Pass 63 84 67 89 / 0 20 10 0
Hobbs 63 93 67 96 / 0 20 10 0
Marfa 61 92 63 89 / 0 10 10 10
Midland Intl Airport 68 94 72 97 / 0 20 10 0
Odessa 68 95 72 97 / 0 20 10 0
Wink 68 98 72 99 / 0 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 18, 1:09 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Jun 18 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
209 PM CDT Sun Jun 18 2017 /109 PM MDT Sun Jun 18 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Jun 18, 4:19 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
519 PM CDT SUN JUN 18 2017
TXZ079-080-182300-
Presidio Valley TX-Marfa Plateau TX-
519 PM CDT SUN JUN 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 600 PM CDT...
At 519 PM CDT, Doppler radar was tracking strong thunderstorms 11
miles northeast of Ruidosa, or 11 miles southeast of Candelaria,
moving southwest at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Candelaria, Chinati Mountains and Ruidosa.
LAT...LON 3038 10444 2996 10439 2977 10457 2983 10462
2983 10461 2989 10466 2990 10466 2992 10468
2995 10467 2998 10469 3002 10469 3005 10471
3008 10469 3018 10469 3023 10471 3026 10475
TIME...MOT...LOC 2219Z 055DEG 5KT 3006 10452
27Tornado, Upton
- When
- June 18, 6:05 PM CST to 6:13 PM CST
- Where
- Upton County, 6 mi SE of Rankin to 10.29 mi ESE of Rankin
- Rating
- EF0
- Path length
- 6.06 mi
- Path width
- 200 yd
- Reported by
- Law Enforcement
- Coordinates
- 31.159, -101.828
A thunderstorm moved across Upton County and produced a tornado six miles southeast of Rankin. The tornado was confirmed in open country south of Highway 67. There was no damage reported with this tornado so it was rated as an EF-0.
Tornado, Reagan
- When
- June 18, 7:00 PM CST to 7:03 PM CST
- Where
- Reagan County, 6 mi NE of Big Lake to 7.75 mi NE of Big Lake
- Rating
- EF0
- Path length
- 1.75 mi
- Path width
- 100 yd
- Reported by
- Public
- Coordinates
- 31.261, -101.398
A thunderstorm moved across Reagan County and produced a landspout. The landspout was observed in open country and no damage was reported so it was rated as an EF-0.
Tornado, Reagan
- When
- June 18, 7:05 PM CST to 7:08 PM CST
- Where
- Reagan County, 20 mi N of Big Lake to 11 mi NE of Stiles
- Rating
- EF0
- Path length
- 2.04 mi
- Path width
- 150 yd
- Reported by
- Law Enforcement
- Coordinates
- 31.489, -101.470
A thunderstorm moved across Reagan County and produced a brief landspout. This landspout was observed in an open field just east of State Highway 137 roughly 20 to 25 miles north of Big Lake. There was no damage reported so it was rated as an EF-0.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Pennsylvania, June 18, 2017$2.8 million · 1 event
- Damaging Winds in New York, June 18, 2017$277,000 · 50 kt wind · 26 events
- Flash Flooding and Damaging Winds in Tennessee, June 18, 2017$202,000 · 50 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, June 18, 2017$127,000 · 53 kt wind · 8 events
- Damaging Winds in Ohio, June 18, 2017$91,000 · 50 kt wind · 11 events
- Damaging Wind in Kentucky, June 18, 2017$125,000 · 74 kt wind · 1 event
- Damaging Winds in New York, June 18, 2017$44,000 · 60 kt wind · 11 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Pennsylvania, June 18, 2017$30,000 · 1 in hail · 15 events
- Damaging Winds in Pennsylvania, June 18, 2017$34,000 · 50 kt wind · 9 events
- Damaging Wind in Missouri, June 18, 2017$25,000 · 65 kt wind · 1 event
- Excessive Heat in Arizona, June 18 to 25, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704342, 704354, 704346.